Tennessee, 2016

Damaging Winds in Tennessee, June 16 to 17, 2016

June 16 to 17, 2016 · NWS MRX · 6 events in 3 counties and zones

A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 9:52 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 16, 9:52 PM EST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1052 PM EDT THU JUN 16 2016

.DISCUSSION...A line of storms moving across southwest Virgina.
Have made some changes to thunder chances over southwest Virginia
and northeast Tennessee due to current activity. Also made some
minor changes to hourly temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  69  89 /  20  10  10   0
Knoxville McGhee Tyson Airport, TN  70  84  65  86 /  50  20  10   0
Oak Ridge, TN                       69  84  66  87 /  50  10   0   0
Tri Cities Airport, TN              66  79  60  85 /  50  30  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 16, 2:21 PM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT THU JUN 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT THU JUN 16 2016 /221 PM CDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG-TO-SEVERE STORMS ARE POSSIBLE THIS EVENING AS A COLD FRONT
BUILDS INTO THE SOUTHERN APPALACHIAN REGION. THE BEST CHANCE WILL
BE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE MAIN
THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR
ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T
BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 16, 7:54 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU JUN 16 2016

TNZ014-038-039-070-170130-
JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
854 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...HAMBLEN...SOUTHEASTERN
CLAIBORNE AND JEFFERSON COUNTIES UNTIL 930 PM EDT...

AT 853 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW TAZEWELL...OR 8 MILES NORTHWEST OF RUTLEDGE...MOVING SOUTHEAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...NEW TAZEWELL...
BEAN STATION...TAZEWELL...WHITE PINE...NEW MARKET...BANEBERRY...
RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...LONE MOUNTAIN...LOWLAND...
JOPPA...THORN HILL...SANDLICK...PIEDMONT AND PANTHER CREEK S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3632 8327 3629 8326 3628 8323 3630 8323
      3629 8322 3625 8311 3615 8321 3615 8323
      3613 8322 3613 8324 3611 8324 3602 8333
      3597 8353 3627 8370 3635 8367 3636 8370
      3634 8371 3634 8373 3637 8375 3646 8361
TIME...MOT...LOC 0053Z 318DEG 29KT 3636 8362

MOULTON
Local storm report, Jun 16, 9:23 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
06/16/2016                   RUSSELL            VA   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS HONAKER, VA.

&&

DH
Special weather statement, Jun 16, 9:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM EDT THU JUN 16 2016

VAZ002-006-008-170300-
WASHINGTON VA-RUSSELL VA-WISE VA-
1033 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...WASHINGTON AND WISE
COUNTIES AND THE NORTHEASTERN CITY OF NORTON UNTIL 1100 PM EDT...

AT 1033 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLINTWOOD TO NEAR SUGAR GROVE.
MOVEMENT WAS SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ABINGDON...NORTON...LEBANON...WISE...CLEVELAND VA...COEBURN...
GLADE SPRING...HONAKER...POUND...ST. PAUL...DAMASCUS...HOLSTON...
PARDEE...KONNAROCK...ROSEDALE...CASTLEWOOD...DYE...LINDELL...
EMORY-MEADOW VIEW AND HANSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3662 8187 3684 8239 3689 8240 3689 8251
      3701 8278 3705 8272 3712 8272 3720 8255
      3713 8255 3703 8248 3696 8235 3704 8217
      3705 8204 3709 8202 3704 8182 3696 8178
      3693 8184 3679 8170 3662 8161
TIME...MOT...LOC 0233Z 305DEG 37KT 3710 8244 3674 8144

MOULTON
Special weather statement, Jun 16, 9:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1059 PM EDT THU JUN 16 2016

VAZ002-006-008-170345-
WASHINGTON VA-RUSSELL VA-WISE VA-
1059 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL...AND EAST
CENTRAL WISE COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL UNTIL 1145
PM EDT...

AT 1059 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR TRAMMEL TO NEAR THOMAS BRIDGE.
MOVEMENT WAS SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...LEBANON...CLEVELAND VA...GLADE SPRING...
ST. PAUL...DAMASCUS...BENHAMS...HILANDER PARK...HOLSTON...
KONNAROCK...CASTLEWOOD...COLLINGWOOD...LINDELL...
EMORY-MEADOW VIEW AND HANSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3662 8161 3661 8163 3662 8192 3659 8194
      3659 8201 3669 8233 3699 8242 3698 8237
      3696 8236 3703 8218 3690 8181 3679 8170
TIME...MOT...LOC 0259Z 341DEG 22KT 3696 8231 3671 8162

MOULTON
Special weather statement, Jun 16, 10:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT THU JUN 16 2016

TNZ017-018-046-VAZ006-008-170430-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-WASHINGTON VA-RUSSELL VA-
1152 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN...JOHNSON...WASHINGTON...AND SOUTHWESTERN RUSSELL COUNTIES
AND THE CITY OF BRISTOL UNTIL 1230 AM EDT...

AT 1152 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF BRISTOL VA TO NEAR
ASHLAND. MOVEMENT WAS SOUTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...ABINGDON...MOUNTAIN CITY...WALNUT HILL...
BLUFF CITY...ST. PAUL...DAMASCUS...TRADE...SADIE...
SOUTH HOLSTON DAM...CASTLEWOOD...SHADY VALLEY...BENHAMS...HARR...
HILANDER PARK...LAUREL BLOOMERY...DOEVILLE...
HOLSTON AND MORRIL'S CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3646 8171 3642 8172 3640 8174 3634 8171
      3634 8177 3636 8179 3634 8185 3631 8189
      3649 8233 3660 8232 3660 8230 3666 8232
      3693 8230 3663 8160
TIME...MOT...LOC 0352Z 340DEG 17KT 3677 8232 3648 8164

DH

The radar

The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 16, 11:15 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.470, -81.810

Several trees were reported down in Mountain City.

Thunderstorm Wind, Knox

When
June 17, 12:42 AM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.870, -84.180

Several large tree limbs were reported down in Farragut.

Thunderstorm Wind, Knox

When
June 17, 12:45 AM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.870, -84.180

Several large trees were reported down throughout Farragut on Catlett, Snyder, and Gilbert Road.

Thunderstorm Wind, Blount

When
June 17, 1:00 AM EST
Where
Blount County, 1.32 mi ENE of Forest Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.730, -83.950

Several trees were reported down along Chilhowee View Road.

Thunderstorm Wind, Blount

When
June 17, 1:10 AM EST
Where
Blount County, 0.89 mi NE of Blockhouse
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.710, -83.920

Numerous trees were reported down with several uprooted along and adjacent to Chilhowee View Road. Also, a barn was damaged due to fallen tree limbs.

Thunderstorm Wind, Blount

When
June 17, 1:15 AM EST
Where
Blount County, 1.78 mi SE of Cades Cove
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.600, -83.810

Numerous trees were reported down in Cades Cove campground and vicinity. Rich|Mountain Road was temporarily closed due to downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634796, 634797, 634798, 634799, 634800, 634801.